Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 61, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 6, 1997, 4:40 PM EDT for Craven County, Jones County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1997, 4:40 PM EDT (20:40 UTC)
- Expired
- Jul 6, 1997, 5:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Craven County, NC, Jones County, NC
The radar
The Morehead City radar (KMHX), 45 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:45 PM EDT | Hail 0.88 | Trenton, NC | |
| Jul 6, 5:05 PM EDT | Hail 0.75 | Tuscarora, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 062038 RRA SVRMHX NCC049-103-062130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 440 PM EDT SUN JUL 6 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...WESTERN CRAVEN COUNTY...JONES COUNTY AT 440 PM...RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHEAST OF TRENTON. THE STORM WAS MOVING SLOWLY NORTHEAST NEAR 15 MPH AND SHOULD PASS NEAR TUSCARORA BY 5 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD. JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:05 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 6, 2:05 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 205 PM EDT SUN JUL 6 1997 RDU: 30 POPS FOR ERLY EVENING THEN 20 FOR MON-TUE. HIGHS MON/TUE WILL RANHGE FROM THE LOW 90S INLAND TO THE MID 80S OTR BNKS/BEACHES. THERE WILL PRBLY BE LOCALIZED AREAS OF BR/ST TONIGHT/MON NIGHT BUT NOT WIDESPREAD ENOUGH TO MENTION IN ZONES. CWF: THINK FCST CAN COMBINED. THERE WILL BE MORE OF AN ESTRLY COMPOENT TO WNDS EXTREME N. CAN HANDLE THIS WITHOUT SPLITTING FCST. FLOW WILL CONTINUE TO BE WEAK WITH A PREVAILING S-SW DIRECTION. SPEEDS WILL GENERALLY BE 15 KT OR LESS WITH SEAS 3 FT MON-TUE. I MAY CARRY HIGHER SEAS INITIALLY THIS EVENG AS WIDEPSREAD CONVECTION OFFSHORE LAST NIGHT-TODAY HAS CHURNED UP SEAS. FPSN HAS BE ARND 5 ALL DAY. DISC: WE CONTINUE WITH A TYPICAL NC SUMMER WX PTRN WITH MAIN BAND OF WESTERLIES TO OUR N. THIS MEANS MOST SIG SHORT-WAVE ENERGY WILL PASS BY TO OUR N AND W LIKE THE FTR OVR TN THE MODELS WISK INTO THE MID-ATLC OVERNIGHT. MID LVL SPEED MAX ASCTD WITH THIS SYSTEM WILL GENERATE SOME WK VVEL ACROSS THE REGION AND DIFL WITH R ENTRANCE REGION OF UPPER JET SHOULD TRIGGER SCT TSRA LTR THIS AFTN INTO THIS EVENING WITH WEAKENING TMB BNDRY AND THE SEA-BREEZE THE PRIMARY FOCUSING MECHAISMS. PERSISTANT FRNTL BNDRY WILL CONTINUE TO DECAY INTO A DEWPOINT DISCONTINUITY MON-TUE AS MAIN THERMAL GRAD SHIFTS N AS A COLD FRONT NOW MOVING THROUGH THE GREAT LAKES STALLS ALONG THE MASON-DIXON LINE MON. WITH LITTLE UPPER FORCING AND LESS DEFINED SFC CONVERGENCE ZONES THINK POPS CAN BE DROPPED TO 20% BOTH DAYS. WILD CARD IN TUES FCST IS STRENGTH/SPEED OF SRN STREAM SHORT WAVE TO EMERGE FROM THE SRN PLAINS. THE NGM SHEARS THIS FTR INTO 2 CNTRS WHILE THE AVN/ETA EJECT THE WAVE SLOWLY ENE. 60 HR POSN SUGGESTS THAT INFLUENCE FROM THIS DISTURBANCE MAY HOLD OFF UNTIL TUE NIGHT. IN ADDITION FAN POPS FOR 4-5TH PERIODS WERE UNUSUALLY LOW...SO WOULD PREFER TO GO WITH MINIMAL POPS FOR NOW. .MHX...NONE. JME
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:05 PM EDT | Tornado Warning | MHX | Greene | 25 min |
| Jul 5, 8:12 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 48 min |
| Jul 5, 8:20 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.